Common Causes of Unexplained Weight Gain
Part II: Diabetes Medications, Steroid Hormones, Antihistamines, Anti-Hypertensives, Migraines
While we’d all like to be medication-free, there are cases in which regularly taking medicines is the best option for protecting our health. But as we saw in Part I of Medicines & Weight Gain: Is Feeling Better Making You Fat, some drugs we commonly take for mood disorders and epilepsy seem to exacerbate problems by making us gain weight. At the least, they make the weight-concerned among us feel skeptical about taking medicines that may be important to well-being.
Part II reviews additional common medications* that can cause weight gain, provided to help you be an informed patient because that makes for your best health care. Where available, weight-neutral alternatives are listed; if none are available, you may be able to discuss eating and physical activity modifications with your nutritionist to help minimize medication-induced weight gain. If you’re hesitating about taking important medications because of their effect on weight, be sure to discuss the risks/benefits with your physician. Decisions about medications should always be discussed with your health care provider.
|Type of Medication||Brand Name (common)||Alternative Medications||Effect on Weight Gain||Comments|
|May decrease resting metabolic rate (RMR), although much of weight gain may be related to poor blood glucose control||Among diabetes treatment medications, insulin is associated with the most significant weight gain over time|
|Same as above||Stimulates insulin secretion; can cause fluid retention||Glimepiride may produce less weight gain|
|Same as above||May increase number of fat cells; appears to reduce leptin, thereby affecting appetite and energy balance; can cause fluid retention|
|Corticosteroids||Prednisone®||Nonsteroidal anti-inflammatory drugs (if appropriate)||Not clear||As much as 28 pound gain reported in half of patients receiving prednisone daily for one year; weight gain can be rapid.|
|Antihistamines||Nytol®Benadryl® (diphenydramine)||Decongestants and inhalers||May increase food intake via hypothalamic receptors and leptin regulating system|
| ACE Inhibitors:
(lisinopril)Zestril®Angiotensin II Receptor Blockers:Atacand®
(losartan)Calcium channel blockers
|Beta-Blockers|| Inderal® (propranolol)Tenormin®
|Same as above||May decrease RMR, increase fatigue leading to decreased physical activity|
|Migraine Medications||Valproic acid (VPA)Gabapentin||VPA may increase appetite and stimulate insulin secretion||Medications listed are used primarily for preventive purposes rather than treatment of acute effects. Evidence that medications for acute treatment are associated with weight gain is unclear.|
Read Part I of Medicines & Weight Gain (see above for link): Is Feeling Better Making You Fat for information on antidepressants, anticonvulsants, mood stabilizers and antipsychotics.
Other resources on Medicines and Weight Gain:Prescription Medications & Weight Gain – What You Need to Know and What Prescription Drugs Make You Gain Weight?
*We heard from several of you after Part I of this FitBriefing, telling us about your weight gain experience with several common medications. Although we researched these drugs, we were unable to find sufficient evidence to confidently list such a side effect in this chart. However, because this is an emerging area, we doubt that we have listed all medications that can cause weight gain. If you’re taking a new medication and have unexplained weight gain, it’s worth discussing it with your health care team.
Photo by: emagineart